Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 10, NWS Des Moines, IA

October 16, 202451 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Oct 16, 2024, 3:03 PM CDT for 51 counties in Iowa. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 3:03 PM CDT (20:03 UTC)
In effect from
Oct 17, 2024, 11:00 AM CDT
Expired
Oct 17, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS83 KDMX 162003
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Omaha/Valley NE
303 PM CDT Wed Oct 16 2024

...Red Flag Warning for Portions of Northwest Iowa Today... 
...Red Flag Warning for Central and Western Iowa Thursday...
...Fire Weather Watch for Eastern Iowa Thursday...

.Southwest winds will continue to increase this afternoon and
these winds combined with low relative humidity will create extreme
fire danger for parts of northwest Iowa. Thursday will have very 
high to extreme fire danger conditions with winds gusting 35 to 45
mph west and north of the Des Moines metro, and 25 to 35 mph to
the south and east. Relative humidity values during the afternoon
hours will be quite low, ranging from 15 to 25 percent. The 
greatest fire danger will be in areas of dry vegetation and 
cropland where harvest has yet to be completed.

IAZ004-015-023-033-034-171200-
/O.UPG.KDMX.FW.A.0005.241017T1600Z-241018T0000Z/
/O.NEW.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
/O.CON.KDMX.FW.W.0009.000000T0000Z-241017T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-
303 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR NORTHWEST IOWA... 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
CENTRAL AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Portions of Northwest Iowa.

* WIND...Southwest winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 20 to 25%

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ005-024-035-044>046-057-058-070-071-081-092-171200-
/O.UPG.KDMX.FW.A.0005.241017T1600Z-241018T0000Z/
/O.NEW.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Kossuth-Humboldt-Webster-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-Adair-Adams-Taylor-
303 PM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
CENTRAL AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Central and Western Iowa.

* WIND...South Southwest 25 to 35 mph with gusts to 45 mph. The
  strongest winds will be north and west of the Des Moines metro.

* HUMIDITY...As low as 20 to 25%

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ006-007-016-017-025>028-036>039-047>049-059>061-072>074-
082>084-093>095-171200-
/O.NEW.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Dallas-
Polk-Jasper-Madison-Warren-Marion-Union-Clarke-Lucas-Ringgold-
Decatur-Wayne-
303 PM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
CENTRAL AND WESTERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CDT Thursday. 

* AFFECTED AREA...Central and Western Iowa.

* WIND...South Southwest 20 to 30 mph with gusts to 40 mph. The 
  strongest winds will be north and west of the Des Moines metro.

* HUMIDITY...As low as 17 to 25%

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ050-062-075-085-086-096-097-171200-
/O.NEW.KDMX.FW.A.0006.241017T1600Z-241018T0000Z/
Tama-Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
303 PM CDT Wed Oct 16 2024

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR PORTIONS OF EASTERN IOWA...

The National Weather Service in Des Moines has issued a Fire
Weather Watch, which is in effect from Thursday morning through
Thursday evening. 

* AFFECTED AREA...Portions of Eastern Iowa.

* WIND...South at 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 16 to 23 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines
5 follow-up statements
343 
WWUS83 KDMX 170014
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
714 PM CDT Wed Oct 16 2024

...Red Flag Warning for Central and Western Iowa Thursday... 
...Fire Weather Watch for Eastern Iowa Thursday...

.Conditions have improved this evening with decreasing winds and 
increasing humidity, therefore the Red Flag Warning for today has
been allowed to expire.

Thursday will have very high to extreme fire danger conditions 
with winds gusting 35 to 45 mph west and north of the Des Moines 
metro, and 25 to 35 mph to the south and east. Relative humidity 
values during the afternoon hours will be quite low, ranging from 
15 to 25 percent. The greatest fire danger will be in areas of dry
vegetation and cropland where harvest has yet to be completed.

IAZ004-015-023-033-034-170815-
/O.EXP.KDMX.FW.W.0009.000000T0000Z-241017T0000Z/
/O.CON.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-
714 PM CDT Wed Oct 16 2024

...RED FLAG WARNING FOR TODAY HAS EXPIRED FOR NORTHWEST IOWA...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR
CENTRAL AND WESTERN IOWA...

* AFFECTED AREA...Portions of Northwest Iowa.

* WIND...Southwest winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 20 to 25%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ005>007-016-017-024>028-035>039-044>049-057>061-070>074-
081>084-092>095-170815-
/O.CON.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
714 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT
THURSDAY FOR CENTRAL AND WESTERN IOWA...

* AFFECTED AREA...Central and Western Iowa.

* WIND...South Southwest 25 to 35 mph with gusts to 45 mph. The 
  strongest winds will be north and west of the Des Moines 
  metro.

* HUMIDITY...As low as 20 to 25%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ050-062-075-085-086-096-097-170815-
/O.CON.KDMX.FW.A.0006.241017T1600Z-241018T0000Z/
Tama-Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
714 PM CDT Wed Oct 16 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR PORTIONS OF EASTERN IOWA...

* AFFECTED AREA...Portions of Eastern Iowa.

* WIND...South at 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...As low as 16 to 23 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines
037 
WWUS83 KDMX 170733
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
233 AM CDT Thu Oct 17 2024

...Red Flag Warning for All of Central Iowa...

Today will have very high to extreme fire danger conditions with 
winds gusting 35 to near 45 mph west and north of the Des Moines 
metro, and 25 to 35 mph to the south and east. Relative humidity 
values during the afternoon hours will be quite low, ranging from 
15 to 25 percent. The greatest fire danger will be in areas of dry
vegetation and cropland where harvest has yet to be completed.

IAZ050-062-075-085-086-096-097-171545-
/O.UPG.KDMX.FW.A.0006.241017T1600Z-241018T0000Z/
/O.EXA.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Tama-Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
233 AM CDT Thu Oct 17 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR PORTIONS OF EASTERN AND SOUTHEAST IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Portions of Eastern and Southeast Iowa

* WIND...South at 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended, if not already banned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>074-
081>084-092>095-171545-
/O.CON.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-Wayne-
233 AM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR THE REMAINDER OF CENTRAL IOWA...

* AFFECTED AREA...All of Central Iowa.

* WIND...Southwest winds 20 to 30 mph with gusts near 45 mph.

* HUMIDITY...As low as 20 to 25%

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended, if not already banned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
917 
WWUS83 KDMX 171540
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1040 AM CDT Thu Oct 17 2024

...Red Flag Warning for All of Central Iowa...

Today will have very high to extreme fire danger conditions with
winds gusting 35 to near 45 mph west and north of the Des Moines
metro, and 25 to 35 mph to the south and east. Relative humidity
values during the afternoon hours will be quite low, ranging from
15 to 25 percent. The greatest fire danger will be in areas of
dry vegetation and cropland where harvest has yet to be
completed.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172345-
/O.CON.KDMX.FW.W.0010.241017T1600Z-241018T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1040 AM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY HIGH TO EXTREME FIRE DANGER THROUGH ALL OF CENTRAL IOWA...

* AFFECTED AREA...All of Central Iowa.

* WIND...South winds 20 to 30 mph with gusts up to near 45 mph.

* HUMIDITY...As low as 15 to 25%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended, if not already banned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
420 
WWUS83 KDMX 172023
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
323 PM CDT Thu Oct 17 2024

...Red Flag Warning for All of Central Iowa...

Very high to extreme fire danger conditions will continue into 
the early evening hours. Winds will continue gusting 35 to near 
45 mph west and north of the Des Moines metro, and 25 to 35 mph to
the south and east. Relative humidity values currently range from
15 to 25 percent across much of the area, but will slowly begin 
to improve as temperatures cool this evening. The greatest fire 
danger will be in areas of dry vegetation and cropland where 
harvest has yet to be completed.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-180000-
/O.CON.KDMX.FW.W.0010.000000T0000Z-241018T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
323 PM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY HIGH TO EXTREME FIRE DANGER THROUGH ALL OF CENTRAL
IOWA...

* AFFECTED AREA...All of Central Iowa.

* WIND...South winds 20 to 30 mph with gusts up to near 45 mph.

* HUMIDITY...As low as 15 to 25%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended, if not already banned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
226 
WWUS83 KDMX 180001
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
701 PM CDT Thu Oct 17 2024


IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-180115-
/O.EXP.KDMX.FW.W.0010.000000T0000Z-241018T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
701 PM CDT Thu Oct 17 2024

...RED FLAG WARNING HAS EXPIRED...

Conditions have improved across the area and the Red Flag Warning
has been allowed to expire.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Oct 16, 2:45 PM CDT, 18 minutes earlier. Its key messages:

  • Expect dangerous fire weather conditions in northwest Iowa through around 6 PM today.
  • Widespread dangerous fire weather conditions are likely (90% chance) across much of the area on Thursday due to very dry air, wind gusts of 25 to 45 mph, and dry fuel conditions.
  • A fire risk still exists on Friday, but will be lower than today and Thursday.
  • A cold front will move across the area Monday afternoon into the evening bringing a chance (40-50%) of precipitation with it.
Area forecast discussion, Oct 16, 2:45 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Omaha/Valley NE
245 PM CDT Wed Oct 16 2024

.KEY MESSAGES...

- Expect dangerous fire weather conditions in northwest Iowa
  through around 6 PM today.

- Widespread dangerous fire weather conditions are likely (90%
  chance) across much of the area on Thursday due to very dry
  air, wind gusts of 25 to 45 mph, and dry fuel conditions.

- A fire risk still exists on Friday, but will be lower than
  today and Thursday.

- A cold front will move across the area Monday afternoon into
  the evening bringing a chance (40-50%) of precipitation with
  it.

&&

.DISCUSSION...
Issued at 151 PM CDT Wed Oct 16 2024

Today:
Temperatures across the area at 2 PM were in the upper 50s with
dewpoints in the 20s. Winds in the northwest portions of the
area have been gusting 22 to 28 mph, but are fairly light
elsewhere. As the day transitions into evening, winds should
decrease a bit, but will continue with some gusts overnight in
the west. Farther east of I35, do expect some decoupling to
result in at least nearly calm winds...particularly in valley
areas. This along with the very dry airmass will allow
temperatures to fall very effectively in those decoupled parts
of the eastern forecast area, probably resulting in frost or
freeze conditions locally. Given the recent freeze, our fall
growing season has essentially come to an end, and do not expect
to issue any frost/freeze products from this point forward in
the year, even as sub-freezing temperatures occur.

Thursday:
The surface pressure gradient will tighten substantially across
the area tonight into Thursday. A 40+ kt low level jet will also
develop tonight, stronger in western parts of the forecast area.
Meanwhile, the dry airmass will remain in place despite the
strong southerly winds as the source region for this airmass is
extremely dry as well (upper 20s dewpoints all the way into
north Texas currently). Between 9 and 10 AM, will begin mixing
into the low level jet with wind gusts of 35 to 45 mph kicking
in, especially northwest of the Des Moines metro. There may be a
brief reduction in gusts around noon, but then as the afternoon
progresses, the tightening pressure gradient will support
continued 35 to 45 mph gusts in the northwest...and nearly 25
mph gusts in the far southeast parts of the coverage area.
Humidity will start the day fairly low, but will really bottom
out by mid afternoon with MinRH likely to range from near 15% in
the east to 24% in the central and west. The lower RH values
overlapping the relatively lighter-but-still-gusty winds may end
up resulting in Red Flag conditions even in the far east. At
this time, have issued a Red Flag Warning for the areas that are
most likely to reach 25 mph winds, and a Fire Weather Watch for
areas farther east. Highs will range from the upper 60s to lower
70s, but the gusty winds will make it feel a bit chillier.

Friday through Sunday night:
Southerly flow will continue on Friday bringing highs into the low-
to-mid 70s with moisture slowly building back into the area
throughout the day. Although winds will still be strong and gusty,
the added moisture will keep relative humidity values around and
above 30%, which will lower the fire risk on Friday.

The upper-level ridging is finally expected to be pushed to the east
by the end of this week as a trough ejection occurs into the western
CONUS. This high amplitude trough will become cutoff near the Four
Corners and remain stationary through Saturday. With surface high
pressure to the east and a building low to the west, the area will
remain solidly in southerly flow through the weekend allowing
temperatures to build into the mid-to-upper 70s over the weekend.

Global model guidance is in good agreement that the cutoff low will
begin advancing to the east on Sunday and will be approaching the
area by Monday morning. The mid-level vorticity maximum is
expected to provide enough lift to bring a chance (35-45%) of
precipitation along with it. Uncertainty still remains in the
timing and coverage of this precipitation as dry air in the low-
levels will work to evaporate precipitation before it is able
to reach the ground. However, confidence is low in no measurable
precipitation occurring anywhere, so have continued with NBM
PoPs. Timing has trended earlier over the past few model runs
with precipitation chances during the morning hours increasing.
Midday and beyond continues to have the highest chances,
particularly in the western portion of the CWA.

Following this system, a return to mild and dry conditions is
expected through at least mid-week next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1159 AM CDT Wed Oct 16 2024

Confidence is high that VFR conditions will persist into
Thursday morning with nothing beyond patchy high clouds later in
the period. The biggest impact may be LLWS developing during the
early morning hours Thursday, and then ending into mid morning
as mixing increases. S-SW winds will become gusty, especially
just beyond the valid period (17/18z) with gusty 30-40kts
possible Thursday afternoon north.

&&

.FIRE WEATHER...
Issued at 258 AM CDT Wed Oct 16 2024

Today (Wednesday) Red Flag Warning continues for the northwest
portions of the coverage area where winds are now gusting 22 to
28 mph with expectations to increase slightly more in the next
couple of hours. RH is in the 20 to 25 percent range there as
well. The lower RH does extend farther east across much of the
area, but the winds are most focused in the existing warning
area. Winds will taper around 6 PM, but then do expect to keep
some gusts through the overnight hours and hilltops may stay
rather windy. Overnight RH recovery will only be into the upper
40% range in the western forecast zones, but the low 60s in
eastern forecast zones.

Thursday is expected to be a much windier day. Between 9 and 10
AM, expect wind gusts to rapidly increase out of the southwest,
ranging from 25 mph in southeastern parts of the forecast area
to nearly 45 mph in the north and northwest. The gusts may
decrease just slightly by noon, but then increase again into the
mid and late afternoon hours. RH will bottom out below 25%
across the entire forecast area. Winds will be well above the 25
mph threshold for much of the area as well, but a bit more
borderline in the far eastern zones. So have issued a Red Flag
Warning for the areas most confident in meeting the wind
criteria, and a Fire Weather Watch for the remainder of the area
where it is possible but somewhat less confident in reaching the
wind criteria. All told, tomorrow could be a rather volatile
fire weather day given the strength of the winds and fuel
status.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for IAZ004-015-
023-033-034.
Red Flag Warning from 11 AM to 7 PM CDT Thursday for
IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>074-
081>084-092>095.
Fire Weather Watch from Thursday morning through Thursday
evening for IAZ050-062-075-085-086-096-097.

&&

DISCUSSION...OAX-Barjenbruch/Carothers
AVIATION...Small
FIRE WEATHER...OAX-Barjenbruch
Hazardous weather outlook, Oct 16, 5:27 AM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
527 AM CDT Wed Oct 16 2024

IAZ005>007-016-017-024>028-035>039-044>050-057>062-070>075-
081>086-092>097-171030-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
527 AM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for the area Thursday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Dry conditions with gusty winds on Thursday and Friday may lead to
high fire danger on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-015-023-033-034-171030-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-
527 AM CDT Wed Oct 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect for the area this afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for parts of the area Thursday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Dry conditions with gusty winds on Thursday and Friday may lead to
high fire danger on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:50 AM CDTFire Weather WatchDMXAdair, Adams, Audubon, Calhoun, Carroll, Cass and 11 more12 hr
Oct 16, 2:50 AM CDTRed Flag WarningDMXCalhoun, Emmet, Palo Alto, Pocahontas, Sac16 hr
Oct 16, 3:03 PM CDTFire Weather WatchDMXAppanoose, Davis, Mahaska, Monroe, Poweshiek, Tama and 1 more12 hr

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.